A 38-year-old man sought care in the emergency department for an acute, pruritic, generalized cutaneous eruption that manifested in the intertriginous areas of the inner thighs, antecubital fossae, and axilla (FIGURE 1A). He reported associated chills, a 15-pound weight gain, and swelling of his inner thighs. Two weeks before presentation, he had received azithromycin for an upper respiratory tract infection. He was unsure if the rash developed prior to or after taking the medication. He was not taking any other medications and had no history of skin conditions.
On examination, the patient was afebrile and had bilateral thigh edema. Skin examination revealed background erythema with morbilliform papules, plaques, and patches on the bilateral flanks, back, buttocks, arms, legs, and central neck. Pinpoint pustules were present in the intertriginous sites and on the low back and buttocks. The laboratory evaluation revealed leukocytosis (11.0 × 109 cells/L), increased levels of neutrophils and eosinophils, and an elevated C-reactive protein level (12.8 mg/L). The remaining laboratory results were unremarkable. The patient was referred to Dermatology.
An examination by the dermatologist 3 days later revealed small areas of annular desquamation with a few pinpoint pustules, mostly located on the inner thighs and buttocks (FIGURE 1B). Skin biopsies were taken from the anterior hip region. The histopathology revealed subacute dermatitis with mixed dermal inflammatory cells, including neutrophils and eosinophils, and discrete subcorneal spongiform pustules.
WHAT IS YOUR DIAGNOSIS? HOW WOULD YOU TREAT THIS PATIENT?
Surgical Dermatology Group, Birmingham, Ala (Dr. Tolkachjov); Department of Dermatology (Dr. Wetter) and Department of Emergency Medicine (Dr. Sandefur), Mayo Clinic, Rochester, Minn firstname.lastname@example.org
DEPARTMENT EDITOR Richard P. Usatine, MD University of Texas Health at San Antonio
The authors reported no potential conflict of interest relevant to this article.